The U.S. Food and Drug Administration is reviewing a citizen petition filed by Dr. Charles Bennett, who believes that FLQ medications damage the body’s cells, causing a condition known as mitochondrial toxicity. While the FDA added warnings to FLQ labeling in 2013 alerting patients that tendon damage and other problems can occur quickly, Dr. Bennett told KTSP-TV in St. Paul, MN that those warnings don’t go far enough.
The doctor told the television station that current FLQ warnings do not to a satisfactory job of explaining all the risks posed by the medications. He said, for example, that mitochondrial toxicity can lead to Alzheimer’s and Parkinson’s diseases, as well as other degenerative conditions.
The FDA required FLQ manufacturers to add a black box warning in 2008 alerting consumers that the medications can increase the risk of a ruptured tendon by up to three or four times. However, Levaquin has also been linked to peripheral neuropathy, which is a debilitating condition that can result in sudden – and potentially permanent – nerve damage.
Other issues linked to Levaquin and other FLQs include:
- Kidney failure
- Detachment of the retina
- Hearing problems
Talk to Your Doctor
It is vital that you have a thorough discussion with your doctor to ensure that use of an FLQ would be worth the risk. These types of medications should be reserved for extremely serious infections that are not responding to other types of treatment, not for something relatively routine such as an ear infection.